EconPapers    
Economics at your fingertips  
 

Union debt management

Juan Equiza-Goñi, Elisa Faraglia and Rigas Oikonomou

Journal of International Money and Finance, 2023, vol. 130, issue C

Abstract: We study the role of government debt maturity in currency unions to identify whether debt management can help governments to hedge their budgets against spending shocks. We first use a detailed dataset of debt portfolios of five Euro Area countries to run a battery of VARs, estimating the responses of holding period returns to fiscal shocks. We find that government portfolios, which in our sample comprise mainly of nominal assets, have not been effective in absorbing idiosyncratic fiscal risks, whereas they have been very effective in absorbing aggregate risks. We then setup a formal model of optimal debt management with two countries, distortionary taxes and aggregate and idiosyncratic shocks. The theoretical model concludes that nominal bonds are not optimal to insure against idiosyncratic fiscal shocks in a currency area. In contrast, we find that long term inflation indexed debt allows governments to take full advantage of fiscal hedging.

Keywords: Debt management; Fiscal policy; Government debt; Maturity structure; Tax smoothing (search for similar items in EconPapers)
JEL-codes: E43 E62 H63 (search for similar items in EconPapers)
Date: 2023
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (1)

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0261560622001504
Full text for ScienceDirect subscribers only

Related works:
Working Paper: Union Debt Management (2018) Downloads
Working Paper: Union Debt Management (2016) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:jimfin:v:130:y:2023:i:c:s0261560622001504

DOI: 10.1016/j.jimonfin.2022.102747

Access Statistics for this article

Journal of International Money and Finance is currently edited by J. R. Lothian

More articles in Journal of International Money and Finance from Elsevier
Bibliographic data for series maintained by Catherine Liu ().

 
Page updated 2024-05-04
Handle: RePEc:eee:jimfin:v:130:y:2023:i:c:s0261560622001504